Gynecomastia is a condition that has been linked to the use of Risperdal among adolescent boys. It involves the enlargement of male breasts as well as the secretion of milk. Male breasts are caused by an increased level of the hormone prolactin, which regulates the growth of breast tissue.
While there are multiple causes of gynecomastia, one of the most recent causes is the use of Risperdal, which is a prescription medication used to treat schizophrenia, autism and bipolar disorders. The drug was approved for children and adolescents experiencing irritability from autism in 2006.
Many people are unaware of the connection between Risperdal and gynecomastia, as well as the condition itself. Below, we’ve outlined some of the most important gynecomastia facts to know according to the John Hopkins Medicine. These are especially important for those currently taking Risperdal.
- Including all known causes of gynecomastia, the condition most often occurs during puberty.
- The condition often begins as a small lump under the nipple in one or both of the breasts, which may feel tender.
- Other symptoms of gynecomastia may be similar to other medical conditions, so it’s important to talk to your doctor if you notice anything out of the ordinary.
… Read the rest
More men are turning to prescription medications such as testosterone replacement therapy to combat “low T syndrome.” In the United States, testosterone prescriptions among men have tripled since 2001.
What some people don’t realize, however, is that a gradual decline in testosterone production is normal with aging. When this natural decline leads to symptoms like mood and libido changes or fatigue, many men are directed to turn to their doctors for solutions.
“The question is, is there really any problem here to be treated?” said Dr. Lisa Schwartz of Dartmouth College in a BBC article.
A variety of factors can influence a man’s testosterone levels. Some of them include:
- Natural aging
- Lack of sleep
- Obesity, specifically belly fat
- Underlying diseases like diabetes, pancreatitis, pituitary tumors and more.
Some medical specialists believe that testosterone replacement therapy should not be prescribed unless there is an observable physical problem associated with the decline, or a clinical diagnosis.
Not only have several studies linked low T treatments to an increased risk of heart attack, stroke or death, experts say that while testosterone treatments are marketed to fix a problem, there is little scientific evidence that the medications do so.
“All the testosterone drugs have been approved on the basis that they raise testosterone level – not on the basis that they make anybody’s life better,” Schwartz said.… Read the rest
Health Canada has issued a safety warning in its July safety review that testosterone, or low-T, treatments are responsible for increased health risks. The Canadian government organization reviewed various case reports and scientific studies that indicated life-threatening issues such as blood clots, heart attacks, congestive heart failure, atrial fibrillation and stroke were linked to use of testosterone therapy products. After reviewing the risks found in the studies, Health Canada has issued a warning for serious testosterone therapy side effects.
This is not the first warning related to the risks of testosterone replacement therapy. The U.S. Food and Drug Administration also released warnings for Low-T use earlier this year. Over the last 10 years, prescriptions filled for testosterone treatment have dramatically increased despite mounting evidence of health concerns, like this January 2014 study, which observed a two to three-fold increased risk of heart attack during testosterone treatments.
As a result of the safety warning, Health Canada is requiring testosterone therapy manufacturers to update their warning labels to include additional safety information regarding cardiovascular risks, which include heart attack, stroke, blood clots in the lungs or legs, and irregular heart rate.
Testosterone therapy is approved for use in adult males who experience medical conditions as a result of their inability to produce testosterone.… Read the rest
American Medical Systems (AMS), a subsidiary of Endo International, enrolled the first patient in its mandatory post market surveillance study for the Elevate™ Anterior and Apical Prolapse Repair System. The study is being conducted after the U.S. Food and Drug Administration (FDA) required all transvaginal mesh manufacturers to conduct post market surveillance studies. The purpose is to compare the risks versus benefits of TVM products currently on the market.
The study will involve approximately 494 patients from 40 different locations throughout the U.S. It will compare the Elevate Anterior and Apical Prolapse Repair System with a native tissue repair control group.
“The Embrace study will provide valuable information to clinicians and patients about the role of mesh for the treatment of pelvic organ prolapse,” said Dr. Eric Sokol, Co-Chief of Urogynecology and Pelvic Reconstructive Surgery at Stanford University School of Medicine, in an article. Dr. Sokol is also the primary investigator for the Embrace study.
The study is expected to take two years to enroll participants and an additional three years to follow for a total length of five years.
Used to treat women suffering from pelvic organ prolapse (POP), transvaginal mesh has been linked to serious health complications that may require additional follow-up surgeries.… Read the rest
Parents with teething infants should not use “gum-numbing” anesthetics known as viscous lidocaine, the U.S. Food and Drug Administration (FDA) recently reported. When used among infants and young children, such medications can lead to serious harm or even death.
In 2014, the FDA received 22 reports of hazardous incidents (including death) involving viscous lidocaine and children under three and a half years of age. Such incidents involved the overdose of the medication among teething babies. Symptoms of overdose included:
- Falling asleep too easily
- Vision problems
The FDA has since required a warning on all oral viscous lidocaine prescription drugs that cautions against the use in babies and small children for teething pain. Normally, viscous lidocaine is prescribed to chemotherapy patients experiencing mouth ulcers.
In addition, the FDA warning addresses the use of over-the-counter medications containing benzocaine, such as Anbesol, Hurricaine, Orajel, Baby Orajel and Orabase for teething children under age two. These products have been linked to a rare but serious condition called methemoglobinemia, which is a disorder that reduces the amount of oxygen carried in the blood. Children under age two are at increased risk for this condition.
The agency stated it “does not recommend any sort of drug, herbal or homeopathic medication or therapy for teething in children,” a HealthDay article reported.… Read the rest